Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Paducah, KY

May 7, 2023Gallatin County, Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 7, 2023, 8:54 AM CDT for Gallatin County, Saline County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2023, 8:54 AM CDT (13:54 UTC)
Expired
May 7, 2023, 9:16 AM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallatin County, IL, Saline County, IL

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:53 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 7, 6:53 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
653 AM CDT Sun May 7 2023

.UPDATE...
Issued at 652 AM CDT Sun May 7 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 342 AM CDT Sun May 7 2023

The main focus in the short term is the potential for multiple
complexes of showers and thunderstorms through Monday night.
Forecast confidence in the occurrence of precipitation during this
time frame is higher than average, but confidence is average at
best with respect to timing and placement of individual convective
systems.

As an upper level ridge over the Mississippi River Valley flattens
today and the mid level capping inversion erodes, showers and
thunderstorm are expected to be in more abundance today than the
past couple of days. Helping to aid in the storm activity are
perturbations and outflow boundaries associated with two overnight
mesoscale convective systems. One north of the region in Illinois
and Indiana is forecast to approach northern and eastern portions
of the forecast area this morning. The other over western Arkansas
is forecast to largely diminish through early morning as it heads
east. However, the remnants of both of these systems will likely
combine with a moderate degree of instability, aided by daytime
heating and near 70 degree dewpoints, to spark scattered/numerous
thunderstorms throughout the day. Although the overall bulk shear
will be relatively weak, there could be enough for at least some
storm organization. Damaging winds appear to be the main concern
with the stronger storms, and hail will also be a concern with the
stronger updrafts. Generally relied on a blend of the 00Z HRW NSSL,
HRW ARW, and HRRR, which demonstrated the best correlation to the
overnight convective activity.

Even though thunderstorm activity may last well into the evening,
some decrease in storm coverage is expected by late evening and
overnight with the loss of daytime heating. Our attention then
turns to yet another MCS forecast to fire over the Mid Missouri
Valley this evening. This convective complex is forecast by the
aforementioned CAMs to dive southeast toward the forecast area by
daybreak Monday. If these solutions are to be followed verbatim,
most of the storm activity on Monday would occur during the
morning hours, with a relative lull in the activity during the
afternoon as the atmosphere attempts to recharge. However, if the
convective remnants don't make passage in the morning as currently
forecast, then much stronger instability could develop Monday
afternoon. And with an uptick in bulk shear forecast, strong to
severe thunderstorms would be more likely to develop during the
afternoon. At this time, our forecast delays the development of
this additional activity until Monday night as a cold frontal
boundary makes passage from north to south through the region.

By Tuesday, shower and thunderstorm chances should significantly
drop off as long as the frontal boundary is able to make complete
passage. Maintained slightly better chances across the southern
half of the area in closer proximity to the anticipated boundary
positioning. However, it's entirely possible that most of Tuesday
may turn out dry.

.LONG TERM...(Wednesday through Saturday)
Issued at 342 AM CDT Sun May 7 2023

Post fropa, the long term begins with northeasterlies drawing in
some lower humidity, thereby muting rain chances, at least
temporarily. A subsequent mid level ridge moves overtop and then
east of the region by Thursday, and return flow southerlies
recommence. Humidity, and daily rain chances, soon follow, again
peaking during the most unstable heating hours of the afternoon. The
NBM may well be overdone with Wed-Thu pops that do exist, but by
Friday into the weekend, it's picking up on the increasing trend
with the return of the summery-like pattern.

&&

.AVIATION...
Issued at 652 AM CDT Sun May 7 2023

MVFR ceilings should prevail through most of the morning before
improving to VFR by late morning and early afternoon. A decaying
line of showers and thunderstorms will push south into southwest
Indiana, southeast Illinois, and northwest Kentucky trough the
morning. Additional scattered to numerous thunderstorms are
forecast to develop during the late morning and afternoon across
the region. Restrictions to MVFR/IFR are possible beneath the
heaviest activity. The shower and storm activity should gradually
diminish this evening with the loss of daytime heating, but more
activity may move in from the northwest towards daybreak Monday.
Southwest winds around 10 knots with occasional gusts to 20 knots
today will become southerly at 5 to 10 knots tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, May 7, 3:56 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 AM CDT Sun May 7 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 AM CDT Sun May 7 2023 /456 AM EDT Sun May 7 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today into
tonight. A few of the storms may become severe with damaging
winds and large hail the main concerns. Thunderstorms will also
produce lightning and torrential downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are forecast Monday and Monday
night. Some of the thunderstorms may become severe with damaging
winds and large hail the main severe hazards. Thunderstorms will
also produce lightning and torrential downpours.

Daily storm chances diminish mid week, then increase by late week,
and are highest by Friday and Saturday afternoons. Locally heavy
rain and lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest conditions should
their assistance be needed today through Monday night.

RJP/DH

In the hours before

Special weather statement, May 7, 7:58 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
758 AM CDT Sun May 7 2023

INZ081-082-087-071330-
Warrick IN-Gibson IN-Pike IN-
758 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern
Warrick, Gibson and west central Pike Counties through 830 AM CDT/930
AM EDT/...

At 758 AM CDT/858 AM EDT/, Doppler radar was tracking a strong
thunderstorm near Princeton, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Patoka around 805 AM CDT.
  Princeton around 810 AM CDT.
  Fort Branch around 815 AM CDT.

Other locations in the path of this storm include Oakland City.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 23 and 41.
 Interstate 64 in Indiana between Mile Markers 33 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3845 8764 3844 8763 3845 8762 3842 8728
      3816 8737 3829 8779 3840 8776 3841 8775
      3842 8771 3843 8769 3843 8766 3845 8767
TIME...MOT...LOC 1258Z 283DEG 22KT 3836 8768

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

RJP
Special weather statement, May 7, 8:42 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
842 AM CDT Sun May 7 2023

ILZ083-INZ085>088-KYZ014-018>020-071445-
White IL-Posey IN-Warrick IN-Vanderburgh IN-Spencer IN-Henderson KY-
Union KY-McLean KY-Daviess KY-
842 AM CDT Sun May 7 2023

...Strong thunderstorms will impact portions of east central White,
southern Warrick, Vanderburgh, Spencer, central Posey, Daviess,
Henderson and northeastern Union Counties through 945 AM CDT...

At 841 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tell City to Boonville to near New
Harmony. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Boonville around 845 AM CDT.

Other locations in the path of these storms include Blairsville,
Eureka, Rockport and Grandview.

This includes the following highways...
 Interstate 165 between Mile Markers 65 and 70.
 Interstate 69 in Kentucky between Mile Markers 139 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 14.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3801 8680 3799 8686 3794 8692 3793 8698
      3791 8699 3790 8699 3790 8691 3788 8689
      3784 8691 3784 8686 3779 8682 3774 8682
      3771 8686 3767 8682 3766 8774 3809 8810
      3806 8677 3804 8679 3800 8677
TIME...MOT...LOC 1341Z 308DEG 14KT 3803 8680 3804 8729 3805 8795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KC
Local storm report, May 7, 8:49 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
849 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             CHRISNEY                38.02N 87.03W
05/07/2023  M0.75 INCH       SPENCER            IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, May 7, 8:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
850 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             7 W EVANSVILLE          37.98N 87.67W
05/07/2023  M0.50 INCH       VANDERBURGH        IN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:42 AM CDTSpecial Weather StatementPAHDaviess, Henderson63 min
May 7, 9:49 AM CDTSpecial Weather StatementPAHHenderson, McLean, Webster56 min
May 7, 10:57 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, McLean, Union, Webster3 hr
May 7, 11:00 AM CDTSpecial Weather StatementPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Union and 1 more45 min
May 7, 11:41 AM CDTSpecial Weather StatementPAHHopkins, Muhlenberg49 min
May 7, 11:54 AM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg38 min
May 7, 12:43 PM CDTSpecial Weather StatementPAHMuhlenberg17 min
May 7, 1:41 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken49 min
May 7, 1:58 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union47 min
May 7, 2:27 PM CDTSevere Thunderstorm WarningPAHLivingston, McCracken48 min
May 7, 3:04 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Lyon, Trigg41 min
May 7, 3:08 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union, Webster52 min
May 7, 3:21 PM CDTSevere Thunderstorm WarningPAHChristian, Todd39 min
May 7, 3:44 PM CDTSpecial Weather StatementPAHHenderson46 min
May 7, 3:49 PM CDTSpecial Weather StatementPAHCaldwell, Christian, Crittenden, Hopkins, Trigg, Union and 1 more41 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningPAHChristian, Todd31 min
May 7, 4:10 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle50 min
May 7, 4:53 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken52 min
May 7, 5:13 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken47 min
May 7, 5:34 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall41 min
May 7, 5:35 PM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Graves, Livingston, McCracken, Marshall84 min
May 7, 5:51 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken28 min
May 7, 6:03 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg42 min
May 7, 6:11 PM CDTSevere Thunderstorm WarningPAHChristian, Todd49 min
May 7, 9:00 AM CDTSpecial Weather StatementPAHJackson30 min
May 7, 9:04 AM CDTSevere Thunderstorm WarningPAHJackson, Union, Williamson26 min
May 7, 9:09 AM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry36 min
May 7, 9:24 AM CDTSpecial Weather StatementPAHGallatin36 min
May 7, 9:28 AM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Union, Williamson30 min
May 7, 9:37 AM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline20 min
May 7, 9:55 AM CDTSpecial Weather StatementPAHHardin50 min
May 7, 10:51 AM CDTSevere Thunderstorm WarningPAHHamilton, White24 min
May 7, 11:13 AM CDTSpecial Weather StatementPAHFranklin, Gallatin, Hamilton, Jefferson, Saline, White47 min
May 7, 1:16 PM CDTSpecial Weather StatementPAHGallatin, Hardin29 min
May 7, 1:47 PM CDTSevere Thunderstorm WarningPAHFranklin, Hardin, Jackson, Johnson, Pope, Pulaski and 3 more43 min
May 7, 2:26 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jackson, Jefferson, Johnson, Perry and 3 more49 min
May 7, 2:40 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Wayne50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.